Can Cortisone Injections Affect Mitral Valve Prolapse?

Question

Asked by nanaless

Can Cortisone Injections Affect Mitral Valve Prolapse?

i had cortisone injections twice in 5 weeks time. i have mitral valve prolapse and the palpitations have increased drastically.

Answer

nanaless,

Thanks for your question.

Unless cortisone is taken orally or injected directly into the bloodstream, there is little absorption of cortisone from local injections into soft tissue or joints. However, this is still some absorption. In diabetics, blood sugar can rise significantly and should be observed closely for a few weeks after an injection. Up to 15 percent of females get a flushing of their face that can last for days after an injection.

Though not described in the literature, it is possible that the cortisone injections may account for more palpitations from your heart condition. Cortisone causes the release of sugar from the liver, as well as possible stimulation of the body's hormones that usually in stand-by mode, that help the body cope with stress and danger. These hormones could cause your increased palpitations. As I said, this is not documented, just a hypothetical explanation.

In either case, this effect should dissipate over a few weeks time.

I hope this has been helpful. Feel better.

Martin Cane, M.D.